Alert archive / Michigan / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 57, NWS Gaylord, MI

September 22, 2025Antrim County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 22, 2025, 5:54 PM EDT for Antrim County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2025, 5:54 PM EDT (21:54 UTC)
Expired
Sep 22, 2025, 6:47 PM EDT
In force
53 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Antrim County, MI

The radar

The NCL Michigan radar (KAPX), 38 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2025-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2025-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 1:39 PM EDT, 4 hours 15 minutes earlier. Its key messages:

  • Scattered showers and storms possible at times through Thursday. A few stronger storms not out of the question, primarily this afternoon and again Tuesday afternoon.
  • Fog potential again tonight. Fog could be dense with significantly reduced visibilities.
  • Seasonable temperatures through much of this week.
Area forecast discussion, Sep 22, 1:39 PM EDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
139 PM EDT Mon Sep 22 2025

.KEY MESSAGES...

- Scattered showers and storms possible at times through Thursday. A
few stronger storms not out of the question, primarily this afternoon
and again Tuesday afternoon.

- Fog potential again tonight. Fog could be dense with significantly
reduced visibilities.

- Seasonable temperatures through much of this week.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 138 PM EDT Mon Sep 22 2025

Pattern Synopsis/Forecast: Slow-moving upper trough axis continues
to be centered upstream over the western UP/northern WI. Latest
trends support this axis slowly sliding eastward to near/just north
of the eastern U.P. through the day Tuesday. Subtle shortwave
perturbation(s) rounding the base of this trough at times may aid in
additional shower/storm development this afternoon, overnight and
into the day on Tuesday. At the surface, a weak nearly stationary
boundary remains draped across northern lower this afternoon through
at least tonight before slow southward progress is expected to be
realized during the day Tuesday.

Forecast Details: Primary focus through early this week revolves
around shower/storm chances this afternoon through Tuesday and
potential for another round of dense fog tonight.

Isolated to scattered showers and storms chances continue to spread
across the forecast area this afternoon -- initially driven by
incoming convectively aided shortwave energy and outflow associated
with decaying MCS across Lake Michigan. Latest near-term trends
suggest these storms, potentially upticking a bit intensity, cross
northern MI west to east over the next several hours. Additional
development potentially driven by northeast lower inland penetrating
lake breeze with any of this activity focused over sections of
northeast lower. Additional energy may round the base of parent
troughing tonight, continuing shower/storm chances across parts of
the area.

Not entirely out of the question that if storms can realize an
uptick in intensity that low-end potential for a strong to severe
storm exists. This given support by near-term trends suggesting at
least pockets of MLCAPE near 750-1,000 J/kg, decent mid-level
southwesterlies and deep layer bulk shear on the order of 25-30 kts.
Locally heavy rain and a damaging wind gust or two appears to be the
most likely threat, but an instance of large hail can't be ruled out
as well.

For Tuesday, not really a whole lot of change anticipated. Decent
probabilities for diurnally driven instability to climb back to near
1,000 J/kg during the afternoon. Shower/storm potential may wind up
more purely lake breeze boundary driven than today, but given
similar bulk shear values and potential for a rogue strong-severe
storm exists once again.

Fog potential tonight: Another round of widespread, potentially
dense, fog and stratus is expected to develop given lingering low-
level moisture and cool temps. HREF/NBM probs supportive of this
with 40-70% probs for <1/2 mi visibility between 06-12z.&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 138 PM EDT Mon Sep 22 2025

Day 2-4 (Tuesday night - Thursday):

Confidence slowly continues to increase for the midweek time frame.
By Wednesday, upper-low near/just north of the eastern U.P. begins
to retrograde southwest to near northern Lake Michigan. Meanwhile,
secondary upper wave over the nation's midsection makes steady
eastward progress toward the mid-MS Valley, eventually interacting
with aforementioned upper low closer to home. Potent shortwave
rounding the base of these phasing systems will likely support
surface low pressure development across the lower MS and TN Valley
with latest trends supporting that system to trek northeast to
vicinity eastern Great Lakes by Thursday morning.

While the bulk of latest guidance over the past 24 hours still
supports the most widespread swath of precipitation to wind up to
our south and east, at least low end shower chances will remain in
the forecast for much of northern MI both Wednesday and Thursday.

Day 5-7 (Friday - Sunday): A general drying trend is expected late
week into the weekend as upper-level low eventually shifts well off
to the east. One potential glaring blemish exists Saturday as a
clipper system treks by to the north, perhaps supporting some
scattered shower activity across the northern tier of the forecast
area. This system may draw in a touch cooler temperatures, at least
briefly, toward the end of the weekend into early next week.
Otherwise, temperatures through the entirety of the forecast area
remain near to several degrees above late September normals.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 136 PM EDT Mon Sep 22 2025

Broken line of showers/storms crossing Lake MI attm to continue to
track NE-ward through the afternoon, likely exiting by 21-0z. Some
showers/storms to develop ahead of the current line as we are seeing
near MBL as of 1730z. Cigs generally MVFR to IFR but could improve
to VFR at times. Expect fog/low stratus tonight with light/variable
winds...with prevailing LIFR conditions at most sites for much of
the night whether visbys or cigs. Possible a shower/drizzle develops
between 9z and 12z esp for CIU/PLN, and perhaps into the morning
hours for APN. Slow improvements to IFR/MVFR through the morning
hours again Tuesday with light northerly winds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

SHORT TERM...MJG
LONG TERM...MJG
AVIATION...FEF
Hazardous weather outlook, Sep 22, 3:01 PM EDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
301 PM EDT Mon Sep 22 2025

MIZ016>018-020>036-041-042-086>088-095>099-231915-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
301 PM EDT Mon Sep 22 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms this afternoon through tonight.
While severe weather is not expected, any stronger storms may
contain locally heavy downpours, gusty winds, and hail.

Areas of dense fog are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, although any reports of
significant weather are appreciated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-231915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
301 PM EDT Mon Sep 22 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms this afternoon through tonight.
While severe weather is not expected, any stronger storms may
contain gusty winds and hail.

Areas of dense fog are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, although any reports of
significant weather are appreciated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 5:14 PM EDTSpecial Marine WarningAPX46 min
Sep 22, 5:21 PM EDTSpecial Marine WarningAPX54 min
Sep 22, 5:57 PM EDTTornado WarningAPXAntrim48 min
Sep 22, 6:36 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Otsego69 min
Sep 22, 6:45 PM EDTAreal Flood AdvisoryAPXEmmet2 hr
Sep 22, 6:54 PM EDTSpecial Marine WarningAPX80 min
Sep 22, 7:47 PM EDTSevere Thunderstorm WarningAPXMontmorency, Otsego43 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.